Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 81, NWS North Platte, NE

June 8, 2020Brown County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 8, 2020, 6:58 PM CDT for Brown County, Rock County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2020, 6:58 PM CDT (23:58 UTC)
Expired
Jun 8, 2020, 7:45 PM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Brown County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 86 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 5:56 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WUUS53 KLBF 082358
SVRLBF
NEC017-149-090045-
/O.NEW.KLBF.SV.W.0081.200608T2358Z-200609T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
658 PM CDT Mon Jun 8 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southern Rock County in north central Nebraska...
  Southeastern Brown County in north central Nebraska...

* Until 745 PM CDT.

* At 658 PM CDT, a severe thunderstorm was located 9 miles west of
  Rose, or 17 miles northeast of Brewster, moving northeast at 35
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Long Pine, Jones Lake, Duff, Twin Lakes State Wildlife Management
  Area and Johnsons Corner.

This includes the following highways...
 Highway 183 between mile markers 158 and 181.
 Highway 20 between mile markers 251 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4209 9965 4209 9988 4259 9968 4251 9926
TIME...MOT...LOC 2358Z 205DEG 30KT 4215 9970 

HAIL...1.75IN
WIND...60MPH
 
$$

Snively
1 follow-up statement
478 
WWUS53 KLBF 090020
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
720 PM CDT Mon Jun 8 2020

NEC017-149-090045-
/O.CON.KLBF.SV.W.0081.000000T0000Z-200609T0045Z/
Rock NE-Brown NE-
720 PM CDT Mon Jun 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN ROCK AND EAST CENTRAL BROWN COUNTIES...

At 720 PM CDT, a severe thunderstorm was located 7 miles northwest of
Rose, or 22 miles south of Bassett, moving northeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Long Pine, Jones Lake, Duff, Twin Lakes State Wildlife Management
Area and Johnsons Corner.

This includes the following highways...
 Highway 183 between mile markers 158 and 181.
 Highway 20 between mile markers 251 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4209 9965 4229 9980 4259 9968 4251 9926
TIME...MOT...LOC 0020Z 207DEG 27KT 4226 9960 

HAIL...1.75IN
WIND...60MPH
 
$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:33 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 8, 2:33 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
233 PM CDT Mon Jun 8 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 230 PM CDT Mon Jun 8 2020

The HRRR and NAMdng model wind gust products both show high wind
criteria Tuesday. The NAM indicates winds of 65kts at h800mb, the
top of the mix layer as indicated in Bufkit. These strong winds are
emanating from strong Pacific high pressure building through the
Rockies in the wake of 995mb low pressure across KS. The wind
forecast uses the guidance blend and a High Wind Warning is in place
across swrn Nebraska beginning early Tuesday morning and ending
Tuesday evening.

The POP and temperature forecast uses the short term model blend.
High temperatures Tuesday came in with upper 50s to lower 60s. These
are near record low highs and North Platte could tie or break the
previous record of 58 set in 1895.

There is little change in the POP forecast tonight through Tuesday
except that the storm system is slower and producing a prolonged
period of warp-around rain Tuesday associated with an inverted
h700mb trof across Nebraska, deformation and mid level
frontogenesis. Postfrontal elevated thunderstorms are in the
forecast along the h700mb warm air advection zone.

Severe storm development late this afternoon and this evening
revolves around storms firing on a sfc front draped across ncntl
Nebraska this afternoon. MLCAPE of 2000-3000J/KG and 45-50kt winds
at h500mb will fuel the expected development of supercells. The RAP
model indicates moderate CAPE and shear with no cap by 22z. The RAP
also indicates a zone of very strong sfc warm air advection
developing across wrn KS this afternoon, aimed at ncntl Nebraska.
This warm air advection should continue throughout the evening hours
as a triple point forms near Goodland KS.

.LONG TERM...(Wednesday through Monday)
Issued at 230 PM CDT Mon Jun 8 2020

Dry weather is in place Wednesday through Monday with just an
isolated thunderstorm chance Saturday night through Monday. The
anomalous storm system affecting Nebraska tonight and Tuesday will
phase with Tropical Depression Cristobal and be located across the
Great Lakes Wednesday. Pacific high pressure will build through
Nebraska Wednesday and Thursday. The Great Lakes storm will deepen
to around 983 mb and pull a batch of Canadian high pressure south
through the Midwest Friday and beyond. This will present little
opportunity for return moisture across Nebraska until Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1240 PM CDT Mon Jun 8 2020

VFR conditions are expected across western and north central
nebraska this afternoon. Thunderstorms will begin to develop
this evening dropping ceilings into MVFR. Some storms may become
severe which could produce large hail and strong northerly winds
up to 45 kts. Heavy rainfall is also possible, which could cause
reductions in visibility at times.

&&

.HYDROLOGY...
Issued at 230 PM CDT Mon Jun 8 2020

The short term model blend, the NAM, HRRR and RAP models continue
to advertise very heavy rainfall this evening associated with the
formation of a closed h700mb low across KS and a slow moving cold
front across Nebraska. Rain and elevated thunderstorms will
continue Tuesday as this upper low moves slowly east through KS.
The rain should end late Tuesday evening. These models all suggest
a heavy rain center will occur somewhere across ncntl Nebraska
tonight with 4 or more inches by Tuesday morning.

The Flood Watch for Custer county has been expanded north to include
most of north central Nebraska east of highway 83. WPC has been
suggesting high precipitable water, rainfall efficiency, training,
back-building and continued moisture flux for a few forecast cycles
across this area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 4 AM CDT /3 AM MDT/ to 9 PM CDT /8 PM
MDT/ Tuesday for NEZ056>059-069>071.

Flood Watch from 7 PM CDT this evening through Tuesday morning
for NEZ006>010-026>028-038.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Boatwright
HYDROLOGY...CDC
Hazardous weather outlook, Jun 8, 3:36 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
336 PM CDT Mon Jun 8 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-092045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
336 PM CDT Mon Jun 8 2020 /236 PM MDT Mon Jun 8 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered severe thunderstorms are expected to develop across
portions of southwest and north central Nebraska this evening.
Storms are expected to produce large hail, damaging winds, and
heavy rainfall. An isolated tornado or two is also possible.

Repeating thunderstorms this evening could produce 1 to 2 inches
of rainfall over the same location which will lead to flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Heavy rainfall and strong winds will continue Tuesday with
localized flooding possible.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 8, 6:25 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
625 PM CDT Mon Jun 8 2020

NEZ038-059-090015-
Custer NE-Lincoln NE-
625 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN AND SOUTHWESTERN
CUSTER COUNTIES UNTIL 715 PM CDT...

At 624 PM CDT, Doppler radar was tracking strong thunderstorms near
Brady and south across much of eastern Lincoln county, or 18 miles
southeast of North Platte, moving north at 25 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Brady, Maxwell, Keith, Jeffrey Canyon State Wildlife Management Area,
Cottonwood Canyon State Wildlife Management Area and Vroman.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 183 and 208.
 Highway 83 between mile markers 96 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and southwestern Nebraska.

LAT...LON 4078 10068 4131 10064 4131 10022 4077 10022
TIME...MOT...LOC 2324Z 186DEG 22KT 4098 10048

JWS
Special weather statement, Jun 8, 6:37 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
637 PM CDT Mon Jun 8 2020

NEZ008>010-026-027-090030-
Brown NE-Loup NE-Holt NE-Rock NE-Blaine NE-
637 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR ROCK...NORTHWESTERN LOUP...
SOUTHEASTERN BROWN...WEST CENTRAL HOLT AND BLAINE COUNTIES UNTIL 730
PM CDT...

At 637 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Atkinson to near Dunning. Movement was
north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Brewster, Atkinson, Stuart, Dunning, Newport, Rose, Fox Bayou, Raven,
Almeria Meadow State Wildlife Management Area, Sybrant, Hawley Flats,
Twin Lakes State Wildlife Management Area, Duff, Pony Lake, Jones
Lake and Johnsons Corner.

This includes the following highways...
 Highway 183 between mile markers 145 and 180.
 Highway 20 between mile markers 261 and 292.
 Highway 2 between mile markers 229 and 245.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Nebraska.

LAT...LON 4270 9878 4261 9947 4215 10002 4190 10024
      4175 10025 4175 9997 4223 9917
TIME...MOT...LOC 2337Z 200DEG 20KT 4249 9905 4177 10015

Snively
Local storm report, Jun 8, 6:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
639 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             4 N ARNOLD              41.48N 100.19W
06/08/2020  E1.25 INCH       CUSTER             NE   STORM CHASER

&&

CBROWN
Special weather statement, Jun 8, 6:44 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
644 PM CDT Mon Jun 8 2020

NEZ005-008-026-090030-
Brown NE-Eastern Cherry NE-Blaine NE-
644 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...SOUTHERN
BROWN AND NORTHWESTERN BLAINE COUNTIES UNTIL 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elsmere, or 21 miles northwest of Brewster, moving northeast at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elsmere, Hofeld Lake, Moon Lake, Willow Lake State Wildlife
Management Area, Long Lake State Wildlife Management Area and
Koshopah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Nebraska.

LAT...LON 4197 10019 4217 10032 4250 10015 4246 9969
TIME...MOT...LOC 2343Z 221DEG 31KT 4216 10016

Snively
Special weather statement, Jun 8, 6:45 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
645 PM CDT Mon Jun 8 2020

NEZ024-025-036-090030-
Hooker NE-McPherson NE-Thomas NE-
645 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER...
NORTHEASTERN MCPHERSON AND WESTERN THOMAS COUNTIES UNTIL 730 PM
CDT/630 PM MDT/...

At 645 PM CDT/545 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles northeast of Tryon, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Thedford, Seneca and Norway.

This includes the following highways...
 Highway 2 between mile markers 196 and 210.
 Highway 83 between mile markers 147 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for north central and west central Nebraska.

LAT...LON 4164 10082 4169 10095 4208 10082 4208 10046
TIME...MOT...LOC 2345Z 211DEG 32KT 4178 10081

Snively
Local storm report, Jun 8, 6:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
658 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          7 NNE ARNOLD            41.52N 100.14W
06/08/2020                   CUSTER             NE   TRAINED SPOTTER

&&

CBROWN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:03 PM CDTSpecial Weather StatementLBFCherry42 min
Jun 7, 7:07 PM CDTSevere Thunderstorm WarningLBFCherry38 min
Jun 7, 7:44 PM CDTSevere Thunderstorm WarningLBFCherry46 min
Jun 7, 7:48 PM CDTSpecial Weather StatementLBFGrant42 min
Jun 8, 2:33 PM CDTHigh Wind WarningLBFArthur, Chase, Custer, Deuel, Frontier, Garden and 6 more30 hr
Jun 8, 6:03 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan42 min
Jun 8, 6:04 PM CDTSpecial Weather StatementLBFBlaine41 min
Jun 8, 6:25 PM CDTSpecial Weather StatementLBFLincoln50 min
Jun 8, 6:37 PM CDTSpecial Weather StatementLBFBlaine, Rock53 min
Jun 8, 6:38 PM CDTSevere Thunderstorm WarningLBFLincoln52 min
Jun 8, 6:42 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer48 min
Jun 8, 6:44 PM CDTSpecial Weather StatementLBFBrown46 min
Jun 8, 6:45 PM CDTSpecial Weather StatementLBFThomas45 min
Jun 8, 6:54 PM CDTTornado WarningLBFBlaine, Custer51 min
Jun 8, 6:56 PM CDTTornado WarningLBFLincoln49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.